Statin exposure was significantly associated with histologically confirmed idiopathic inflammatory myositis (IIM), according to the results of a large, population-based, case-control study published in JAMA Internal Medicine.
The investigators sought to examine the relationship between histologically confirmed IIM and current exposure to statin medications. Rhabdomyolysis and myalgia, both of which are well-recognized adverse effects associated with the use of statin medications, resolve on cessation of statin therapy. IIM, which comprises a heterogeneous group of autoimmune myopathies, may also be linked to the use of statin medications.
The study used the South Australian Myositis Database of all histologically confirmed cases of IIM diagnosed from 1990 to 2014 in patients older than 40 years (n=221) and population-based control patients from the North West Adelaide Health Study (n=662), who were matched according to sex and age in a 3:1 ratio of controls to cases. Data analysis using conditional logistic regression was performed between June 1, 2016, and July 14, 2017.
A total of 221 patients with IIM met study inclusion criteria. The mean patient age was 62.2±10.8 years, and 59.7% of the patients were women. At the time of diagnosis, statin exposure was 30.8% (68 of 221) among those with IIM and 21.5% (142 of 662) among matched control patients (P =.005). A nearly 2-fold increased likelihood of statin exposure was reported in patients with IIM compared with control patients (adjusted odds ratio [OR], 1.79; 95% CI, 1.23-2.60; P =.001). There were similar results observed when patients with necrotizing myositis were excluded from the study (adjusted OR, 1.92; 95% CI, 1.29-2.86; P =.001).
The investigators concluded that, given the increased use of statins across the world and the severity of IIM, increased recognition and awareness of this potentially rare adverse effect associated with statin use is warranted. The possible risk for IIM thus should be considered when evaluating the risks and benefits of statin medications.
Caughey GE, Gabb GM, Ronson S, et al. Association of statin exposure with histologically confirmed idiopathic inflammatory myositis in an Australian population [published online July 30, 2018]. JAMA Intern Med. doi: 10.1001/jamainternmed.2018.2859